Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A symmetry property of the Fréchet derivative


Author: Roy Mathias
Journal: Proc. Amer. Math. Soc. 120 (1994), 1067-1070
MSC: Primary 15A04; Secondary 15A24, 15A57, 15A69
DOI: https://doi.org/10.1090/S0002-9939-1994-1216819-0
MathSciNet review: 1216819
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ and $ B$ be $ n \times n$ matrices. We show that the matrix representing the linear transformation

$\displaystyle X \mapsto {(AXB + BXA)^T}$

(which is from the space of $ n \times n$ matrices to itself) with respect to the usual basis is symmetric and show a similar symmetry property for the Fréchet derivative of a function $ f(X) = \sum\nolimits_{i = 0}^\infty {{a_i}{X^i}} $ defined on the space of $ n \times n$ matrices.

References [Enhancements On Off] (What's this?)

  • [1] R. A. Horn and C. R. Johnson, Topics in matrix analysis, Cambridge Univ. Press, New York, 1991. MR 1091716 (92e:15003)
  • [2] C. Kenney and A. J. Laub, Conditions estimates for matrix functions, SIAM J. Matrix Anal. Appl. 10 (1989), 191-209. MR 988629 (90g:65058)
  • [3] -, Polar decomposition and matrix sign function condition estimates, SIAM J. Sci. Statist. Comput. 12 (1991), 488-504. MR 1093203 (92e:65054)
  • [4] R. Mathias, Evaluating the Fréchet derivative of the matrix exponential, Numer. Math. 63 (1992), 213-226. MR 1182975 (93i:65049)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A04, 15A24, 15A57, 15A69

Retrieve articles in all journals with MSC: 15A04, 15A24, 15A57, 15A69


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1216819-0
Keywords: Kronecker product, tensor product, Fréchet derivative, complex symmetric matrix
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society